Virginia, 2006High Wind in Virginia, December 1, 2006
December 1, 2006 · NWS MRX · 6 events in 5 counties and zones
A strong cold front tracked across the region bringing high non-thunderstorm winds to southwest Virginia.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front tracked across the region bringing high non-thunderstorm winds to southwest Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 1, 4:15 AM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Dec 1, 4:15 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 AM EST FRI DEC 1 2006
.SHORT TERM (TODAY AND TONIGHT)...HAS NOT BEEN ENOUGH INSTABILITY
FOR ANY THUNDER SO FAR...AND WHILE IT CAN STILL NOT BE COMPLETELY
RULED OUT...WILL KEEP OUT OF FORECAST FOR NOW. PRECIP SHOULD PULL
OUT FAIRLY QUICKLY TODAY ONCE THE FRONT EXITS...WILL CARRY HIGHEST
POPS NORTHEAST. MODELS CONTINUE TO SHOW FAIRLY STRONG WINDS FOR
TODAY AS THE LOW PRESSURE SYSTEM PULLS NORTHEAST...BUT WINDS SHOULD
DECREASE FAIRLY QUICKLY THIS EVENING. WILL KEEP WIND ADVISORIES AND
WARNINGS AS THEY ARE FOR NOW. EXPECT CLOUDS TO DECREASE
TODAY...WITH MOSTLY CLEAR SKY TONIGHT FOR ALL BUT PERHAPS THE FAR
NORTHERN COUNTIES. WILL GO A BIT ABOVE MAV TEMPS FOR HIGHS...BUT
TEMPS SHOULD FALL DURING THE DAY.
.LONG TERM (SATURDAY THROUGH THURSDAY)...HIGHER SURFACE PRESSURE
WILL CONTINUE TO BUILD INTO THE FORECAST AREA ON SATURDAY ALONG WITH
A DRY LOW LEVEL AIRMASS. TEMPERATURES WILL BE BACK CLOSE TO SEASONAL
NORMS ON SATURDAY AND SUNDAY. A SHORTWAVE FEATURE BUILDS ACROSS THE
REGION SUNDAY NIGHT WITH A REINFORCING SHOT OF COLD AIR. ATMOSPHERE
TOO DRY FOR PRECIP WITH THIS UPPER TROF. CHANCES FOR PRECIP INCREASE
LATE IN THE LONG TERM AS ANOTHER TROF APPROACHES. MOISTURE BUILDS AS
LOW LEVEL FLO GRADUALLY BECOMES SOUTHEASTERLY HOWEVER...WILL NOT
ADJUST HIGH ENOUGH TO INTRODUCE POPS DUE TO UNCERTAINTY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 53 35 55 32 / 30 0 0 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 55 30 52 33 / 50 0 0 0
OAK RIDGE, TN 52 31 51 32 / 40 0 0 0
TRI CITIES AIRPORT, TN 58 27 52 28 / 70 0 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 6 PM FRIDAY FOR THE FOLLOWING ZONES:
CHEROKEE...AND CLAY.
TN...WIND ADVISORY UNTIL 6 PM FRIDAY FOR THE FOLLOWING ZONES:
ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...CLAIBORNE...EAST
POLK...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
JEFFERSON...KNOX...LOUDON...MARION...MCMINN...MEIGS...
MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST MONROE...
RHEA...ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...UNION...
WASHINGTON TN...AND WEST POLK.
HIGH WIND WARNING UNTIL 6 PM FRIDAY FOR THE FOLLOWING ZONES:
BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...JOHNSON...
SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SOUTHEAST MONROE...AND UNICOI.
VA...WIND ADVISORY UNTIL 6 PM FRIDAY FOR THE FOLLOWING ZONES: LEE...
RUSSELL...SCOTT...WASHINGTON...AND WISE.
&&Hazardous weather outlook, Dec 1, 5:07 AM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 AM EST FRI DEC 1 2006
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
407 AM CST FRI DEC 1 2006 /507 AM EST FRI DEC 1 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM WILL TRACK FROM WESTERN KENTUCKY
EARLY THIS MORNING INTO THE GREAT LAKES REGION LATER TODAY. STRONG
WINDS AROUND THIS SYSTEM WILL AFFECT THE AREA TODAY...WITH THE
STRONGEST WINDS EXPECTED OVER THE HIGHER ELEVATIONS OF THE EAST
TENNESSEE MOUNTAINS. THESE STRONG WINDS WILL DIMINISH BY THIS
EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
High Wind, Lee
- When
- December 1, 7:30 AM EST to 8:00 AM EST
- Where
- Lee forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
Trained spotter in Jonesville estimated wind gust to 60 mph.
High Wind, Lee
- When
- December 1, 7:30 AM EST to 11:15 AM EST
- Where
- Lee forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
Numerous trees and powerlines down countywide.
High Wind, Wise
- When
- December 1, 8:00 AM EST to 9:00 AM EST
- Where
- Wise forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Numerous trees down countywide.
High Wind, Scott
- When
- December 1, 10:00 AM EST to 11:00 AM EST
- Where
- Scott forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.714, -82.603 (the zone’s center; the record gives no point)
Numerous trees down countywide.
High Wind, Russell
- When
- December 1, 11:30 AM EST to 12:00 PM EST
- Where
- Russell forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.934, -82.096 (the zone’s center; the record gives no point)
Two trees were blown down in the Dante area.
High Wind, Washington
- When
- December 1, 12:00 PM EST to 1:00 PM EST
- Where
- Washington forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.661, -82.074 (the zone’s center; the record gives no point)
Numerous trees down countywide.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, December 1, 20061 death · 7 injured · $10 million · 23 events
- Tornado and Flash Flood in Pennsylvania, December 1, 20061 death · $2.2 million · F1 · 25 events
- Tornadoes and Damaging Winds in Pennsylvania, December 1, 20065 injured · $1.1 million · F2 · 14 events
- Winter Weather in Texas, December 1, 20061 death · 7 injured · $30,000 · 2 events
- High Wind in Pennsylvania, December 1, 20061 death · $10,000 · 71 kt wind · 36 events
- Damaging Winds and High Wind in New York, December 1, 20061 death · 67 kt wind · 21 events
- Winter Storm in Missouri, December 1, 2006$7.8 million · 29 events
- Blizzard in Wisconsin, December 1, 20061 death · 3 events
- Winter Storm in Illinois, December 1, 2006$4.5 million · 17 events
- Drought in Oklahoma, December 1 to 31, 2006$1.0 million · 42 events
- Tornado and Hail in Pennsylvania, December 1, 2006$645,000 · F1 · 27 events
- High Wind in Ohio, December 1, 20063 injured · $401,000 · 50 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7995, 7999, 7996, 8686, 7998, 7997.